Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 284, NWS Lincoln, IL

July 30, 2006Effingham County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 30, 2006, 5:50 PM CDT for Effingham County, Illinois. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2006, 5:50 PM CDT (22:50 UTC)
Expired
Jul 30, 2006, 6:30 PM CDT
In force
40 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Effingham County, IL

The radar

The Evansville,IN radar (KVWX), 119 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 6:05 PM CDTTSTM WND DMGEffingham, ILROOF RIPPED OFF OF A BREEZEWAY AT THE GALESBURG HIGH SCHOOL. ROOF CONTAINED WATER PIPE THAT BROKE AND FLOODED THE ADJACENT GYM FLOOR CAUSING 40,000 DOLLARS IN DAMAGE.
Jul 30, 6:05 PM CDTTSTM WND DMGEffingham, ILROOF RIPPED OFF OF A BREEZEWAY AT THE GALESBURG HIGH SCHOOL. REPORTED BY THE EFFINGHAM DAILY NEWS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1418 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 302250
SVRILX
ILC049-302330-
/O.NEW.KILX.SV.W.0284.060730T2250Z-060730T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
550 PM CDT SUN JUL 30 2006

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EFFINGHAM COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 630 PM CDT.

* AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  SOUTHWEST OF WATSON...OR ABOUT 11 MILES SOUTHWEST OF EFFINGHAM...
  AND WAS MOVING EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WATSON...
  EFFINGHAM...
  TEUTOPOLIS...

IF YOU IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING
WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3912 8879 3892 8878 3893 8845 3917 8846

$$

CHURCHILL
2 follow-up statements
000 
WWUS53 KILX 302307
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
607 PM CDT SUN JUL 30 2006

ILC049-302330-
/O.CON.KILX.SV.W.0284.000000T0000Z-060730T2330Z/
EFFINGHAM-
607 PM CDT SUN JUL 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL EFFINGHAM COUNTY...

AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 2 MILES SOUTHWEST OF WATSON...OR ABOUT 8 MILES SOUTH OF
EFFINGHAM. THIS STORM WAS NEARLY STATIONARY.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  WATSON.
  HEARTVILLE.
  EFFINGHAM.
  ELLIOTSTOWN.
  TEUTOPOLIS.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3911 8876 3893 8877 3893 8845 3917 8846

$$

CHURCHILL
000 
WWUS53 KILX 302327
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
627 PM CDT SUN JUL 30 2006

ILC049-302337-
/O.EXP.KILX.SV.W.0284.000000T0000Z-060730T2330Z/
EFFINGHAM-
627 PM CDT SUN JUL 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EFFINGHAM COUNTY
EXPIRES AT 630 PM CDT...

AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD WEAKENED...THUS
THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3911 8876 3893 8877 3893 8845 3917 8846

$$

CHURCHILL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:04 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 30, 3:04 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
304 PM CDT SUN JUL 30 2006

.DISCUSSION...
MAIN CONCERNS ARE HEAT INDICES AND THUNDERSTORM CHANCES IN THE
HUMID AND UNSTABLE AIRMASS. MODELS ARE IN AGREEMENT ON THE SYNOPTIC
PATTERN IN THE SHORT TERM...BUT HAVE DISAGREEMENTS ON HOW FAR EAST THE
LOWER DEWPOINTS WILL SURGE INTO ILLINOIS FROM THE SOUTHWEST. GFS
KEEPS US MORE MOIST...WHILE NAM-WRF BRINGS UPPER 60S DEWPOINTS
INTO THE WESTERN HALF OF OUR CWA. THERE IS SOME EVIDENCE OF THE
LOWER DEWPOINTS MAKING PROGRESS TOWARD CENTRAL ILLINOIS IN THE
OBSERVATIONS FROM THIS AFTERNOON ACROSS MISSOURI. HOWEVER...FEEL
THAT THIS WILL ONLY PUT A SMALL DENT IN THE HEAT AND HUMIDITY
ACROSS OUR AREA. THERE IS NOT ENOUGH CONFIDENCE THAT THE DRIER AIR
WILL HELP REDUCE THE HEAT INDEX THAT MUCH. THE DRIER AIR WILL
ALLOW THE AIR WARM UP TO HIGHER DRY BULB READINGS...THUS KEEPING
THE HEAT INDEX NUMBERS AT ADVISORY LEVELS. SO...IN THE SHORT
TERM...I LOWERED THE DEWPOINTS SLIGHTLY IN THE WEST...BUT KEPT THE
TEMPERATURES UP NEAR 100.

SHORT TERM...TONIGHT THROUGH TUESDAY.
A STRONG OUTFLOW BOUNDARY FROM AN MCS THIS MORNING IN
WISCONSIN...IS PROGRESSING SOUTH THIS AFTERNOON. THE CU FORMATION
ALONG THAT OUTFLOW IS DECREASING IN INTENSITY AS THE AFTERNOON
PROGRESSES. THE AIRMASS ACROSS OUR CWA REMAINS VERY UNSTABLE...BUT
WITHOUT A TRIGGER. CAPE VALUES OF 3K-4K J/KG. THE HIGHER LAPSE
RATES REMAIN ACROSS THE EASTERN HALF OF OUR CWA...PER RUC
SOUNDINGS... AND CU FIELD FILLED IN MORE FULLY THERE.
HOWEVER...STILL GETTING TOWERING CU IN SCHUYLER COUNTY IN OUR FAR
WESTERN CWA. THIS AREA IS IN RESPONSE TO AN H5 SHORTWAVE LIFTING
NORTH OVER THE H5 RIDGE. ORIGINALLY FELT THAT STORMS WOULD BE MORE
LIKELY IN OUR EASTERN HALF...SO I ADDED CHANCE POPS TO THAT AREA
FOR THE REST OF THE AFTERNOON AND EVENING...BASED ON WHAT HAPPENED
IN A SIMILAR SITUATION FROM LAST AFTERNOON/EVENING. THE LINE OF
STORMS FROM THE OUTFLOW STILL SEEM ON TRACK TO REACH OUR EASTERN
ZONES BY EVENING...SO WILL LEAVE POPS IN THE FORECAST THROUGH THIS
EVENING.

DESPITE THE POSSIBLE LOWER DEWPOINTS...HEAT INDEX READINGS WILL
REMAIN AT ADVISORY LEVELS THROUGH TUESDAY EVENING DUE TO THE
POTENTIAL FOR HIGHER DRY BULB READINGS. WITHOUT THE SLIGHTLY LOWER
DEWPOINTS...THE POTENTIAL FOR WIDESPREAD AREAS REACHING OVER 110
HEAT INDEX READINGS /EXCESSIVE HEAT WARNING LEVELS/ WOULD HAVE
BEEN BETTER. KEPT HEAT ADVISORY GOING THROUGH TUESDAY.

LONG TERM...WEDNESDAY THROUGH SUNDAY
THE GFS WAS MORE PROGRESSIVE IN PUSHING A COLD FRONT THROUGH
CENTRAL ILLINOIS WEDNESDAY AND THURSDAY. THE TREND IN THE EUROPEAN
MODELS IS TO SLOW IT DOWN...AND TO STALL THE FRONT OUT CLOSER TO
OUR SOUTHERN CWA THE REST OF THE WEEK AND INTO THE WEEKEND. I
ADDED SOME SLIGHT CHANCE POPS ACROSS THE SOUTH SATURDAY AND
SUNDAY IN COLLABORATION WITH CWA/S SOUTH OF US.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR ALL OF CENTRAL ILLINOIS.

&&

SHIMON
Hazardous weather outlook, Jul 30, 11:22 AM CDT, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1122 AM CDT SUN JUL 30 2006

ILZ027>031-036>038-040>057-061>063-066>068-071>073-311200-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1122 AM CDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID AIR WILL OVERSPREAD THE AREA TODAY. TEMPERATURES IN
THE MIDDLE TO UPPER 90S WILL COMBINE WITH HIGH DEW POINTS TO PRODUCE
HEAT INDEX VALUES AROUND 105 TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID AIR WILL REMAIN OVER THE AREA THROUGH TUESDAY.
TEMPERATURES WILL STAY IN THE MIDDLE TO UPPER 90S AND COMBINE
WITH HIGH DEW POINTS TO PRODUCE HEAT INDEX VALUES BETWEEN 105 AND 110 FOR
FOR MONDAY THROUGH TUESDAY.

A FRONT WILL MOVE INTO THE AREA STARTING WEDNESDAY AND SLOWLY MOVE
ACROSS CENTRAL ILLINOIS THROUGH THURSDAY NIGHT. AS THE FRONT
MOVES ACROSS THE AREA...THUNDERSTORMS WILL BE POSSIBLE FROM
WEDNESDAY THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HJS

In the hours before

Local storm report, Jul 30, 5:10 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
510 PM CDT SUN JUL 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             2 W COWDEN              39.25N 88.90W
07/30/2006  M0.88 INCH       SHELBY             IL   EMERGENCY MNGR

0505 PM     TSTM WND GST     2 W COWDEN              39.25N 88.90W
07/30/2006  E65 MPH          SHELBY             IL   EMERGENCY MNGR

            ESTIMATED WIND GUST OF 60 TO 70 MPH.

&&

SCHAFFER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:10 PM CDTSevere Thunderstorm WarningILXShelby50 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.